Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 149, NWS Sioux Falls, SD

August 8, 2020Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 8, 2020, 12:51 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2020, 12:51 PM CDT (17:51 UTC)
Expired
Aug 8, 2020, 1:30 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 119 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 12:55 PM CDTTSTM WND GST 60Minneota, MNREPORT VIA SOCIAL MEDIA.
Aug 8, 1:09 PM CDTTSTM WND DMG6 Ene Minneota, MNLARGE TREE TOPPLED ON FARMSTEAD.
Aug 8, 1:09 PM CDTTSTM WND GST 512 W Marshall, MN
Aug 8, 1:14 PM CDTTSTM WND GST 551 Ne Marshall, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1441 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

512 
WUUS53 KFSD 081751
SVRFSD
MNC081-083-081830-
/O.NEW.KFSD.SV.W.0149.200808T1751Z-200808T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1251 PM CDT Sat Aug 8 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Lyon County in southwestern Minnesota...
  Northern Lincoln County in southwestern Minnesota...

* Until 130 PM CDT.

* At 1250 PM CDT, a severe thunderstorm was located near Ivanhoe, or
  18 miles west of Marshall, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Taunton around 1255 PM CDT.
  Minneota around 100 PM CDT.
  Ghent around 105 PM CDT.
  Marshall around 115 PM CDT.

Other locations impacted by this severe thunderstorm include Lynd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4437 9559 4433 9561 4448 9645 4463 9645
      4463 9561
TIME...MOT...LOC 1750Z 283DEG 41KT 4451 9616 

HAIL...0.75IN
WIND...60MPH
 
$$

BT
3 follow-up statements
301 
WWUS53 KFSD 081811
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
111 PM CDT Sat Aug 8 2020

MNC081-083-081830-
/O.CON.KFSD.SV.W.0149.000000T0000Z-200808T1830Z/
Lyon MN-Lincoln MN-
111 PM CDT Sat Aug 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHERN LYON AND NORTHERN LINCOLN COUNTIES...

At 110 PM CDT, a severe thunderstorm was located over Marshall,
moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters reported trees down near Ghent.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Lyon and northern Lincoln Counties, including the following
locations... Lynd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4437 9559 4433 9561 4448 9645 4463 9645
      4463 9561
TIME...MOT...LOC 1810Z 283DEG 41KT 4446 9584 

HAIL...0.75IN
WIND...60MPH
 
$$

BT
462 
WWUS53 KFSD 081817
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
117 PM CDT Sat Aug 8 2020

MNC081-083-081830-
/O.CON.KFSD.SV.W.0149.000000T0000Z-200808T1830Z/
Lyon MN-Lincoln MN-
117 PM CDT Sat Aug 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHERN LYON AND NORTHEASTERN LINCOLN COUNTIES...

At 116 PM CDT, a severe thunderstorm was located over Marshall,
moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE... At 109 pm, trained weather spotters reported trees down 
         near Ghent.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Lyon and northeastern Lincoln Counties, including the
following locations... Lynd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4437 9559 4433 9561 4445 9630 4463 9628
      4463 9561
TIME...MOT...LOC 1816Z 283DEG 41KT 4444 9575 

HAIL...0.75IN
WIND...60MPH
 
$$

BT
816 
WWUS53 KFSD 081827
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
127 PM CDT Sat Aug 8 2020

MNC081-083-081836-
/O.EXP.KFSD.SV.W.0149.000000T0000Z-200808T1830Z/
Lyon MN-Lincoln MN-
127 PM CDT Sat Aug 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LYON AND NORTHEASTERN
LINCOLN COUNTIES WILL EXPIRE AT 130 PM CDT...
        
The strongest winds associated with the storm which prompted the 
warning has moved out of the area. Therefore, the warning will be 
allowed to expire.  However gusty winds are still possible with this 
thunderstorm.

LAT...LON 4437 9559 4433 9561 4445 9630 4463 9628
      4463 9561
TIME...MOT...LOC 1826Z 283DEG 41KT 4442 9563 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:18 AM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Aug 8, 6:18 AM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
618 AM CDT Sat Aug 8 2020

.SHORT TERM...(Today and Tonight)
Issued at 312 AM CDT Sat Aug 8 2020

Several different things to discuss this morning with the focus
being on thunderstorm chances and high heat indices in the short
term portions of the forecast.

An area of fractured stratus currently arcs from roughly Storm Lake
to Worthington toward De Smet with some potential for further
expansion thru the early morning hours. There has also been a bit
of ACCAS along the Hwy 14 corridor but this should remain on the
tame side.

The first forecast concern revolves around first half of the day
thunderstorm chances with several high-res models keying in on the
idea of isolated thunderstorms developing west of the James River
by mid to late morning and moving eastward thru the early to mid
afternoon hours. This appears to emanate from a subtle wave
currently ejecting from WY evident by the blossoming ACCAS field
across the NE Panhandle. With stout capping in place, existence of
any thunderstorms prior to late afternoon still remains a big
question and thus will introduce some POPs but limit them to the
slight chance category.

The next forecast concern involves the expected warm temperatures in
combination with high dewpoints this afternoon. With dewpoints
currently in the low 70s and mid 70 dewpoints progged by
afternoon, temperatures from the mid 80s to lower 90s will result
in heat indices in the 90s to just over the century mark. Again
considered a heat advisory for a small area along and south of
I-90 across SE SD, however given the uncertainties regarding the
previously mentioned potential convective contamination, as well
as the forecast heat indices being borderline, have opted to
message this concern thru the HWO and social media instead.

The final, and perhaps largest, forecast concern is the chance for
strong to severe thunderstorms from late afternoon into the
overnight hours. By late afternoon, a quasi-stationary
front/inverted trough will stretch from north central Nebraska into
west central MN. Meanwhile a more robust shortwave is expected to
eject thru Nebraska. This should provide a couple of different areas
for potential convective initiation, the first being near the
surface boundary where if enough surface convergence can be
achieved, both spacial CIN plots and tandem forecast soundings
suggest a relative minimum in capping. The better chances of this
happening appear to be just to the north of our forecast area.

The likely higher impact feature for our area will be tied to the
previously mentioned shortwave that should result in CI across south
central SD and central NE by late afternoon or early evening.
Guidance suggests this activity then spreads east/northeast thru the
evening and overnight hours. The environment ahead of this wave is
characterized as a strongly unstable but weakly sheared with
MUCAPES in excess of 3500 J/kg and 0-6 km shear roughly 20-30
kts. This will likely result in convection largely being cold pool
driven with strong winds the primary risk. In fact, with DCAPE
values in excess of 1000 (locally greater than 1400), very well
could see wind gust potential to around 70 mph. Can't completely
rule out the potential for mesovortices either with any more
organized bowing segments that orient properly as 0-3 km shear
vectors approach 30 kts at times. While activity should largely be
progressive enough to preclude a widespread flash flooding risk,
a moist atmosphere and deep warm cloud depth leaves some risk for
locally heavy rain. All of these threats are addressed with a
Slight and Marginal risk from SPC and WPC respectively.

.LONG TERM...(Sunday through Friday)
Issued at 312 AM CDT Sat Aug 8 2020

Another hot and muggy day is expected for Sunday with temperatures
perhaps a shade higher than today. This will again result in heat
indices in the mid 90s to lower 100s perhaps necessitating heat
advisory consideration. Other than some lingering morning
precipitation, stout capping should again keep the bulk of the
daytime hours dry. This could change by the evening and overnight
hours as the front finally progresses southeastward thru the
area. Kept POPs in the lower to mid chance range with the better
mid/upper level support to our northeast.

Cooler temperatures back into the mid 70s to lower 80s arrive for
Monday although supportive jet dynamics and lingering mid level
moisture prevents a completely dry forecast.

Zonal flow mid level flow will keep temperatures thru the upcoming
work week largely a couple degrees either side of their seasonal
normals, or largely in the 80s. Precipitation chances will remain
however with periodic shortwave passages.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 611 AM CDT Sat Aug 8 2020

Initial aviation concern this morning is the fractured MVFR to
IFR stratus deck that is again plaguing the region. This is
currently impacting all 3 TAF sites and may continue thru at least
mid morning with KSUX likely first to shake it.

Will also watch thunderstorm chances and while an isolated shower
or storm cannot be ruled out during the first half of the TAF
period, the far better chances arrive after 00z. Timing of these
storms is still very much in question and thus have not included
mention in the TAF at this time, however subsequent forecast
packages will likely need to. Gusty winds, and lower
ceilings/vsbys may accompany this activity.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Aug 8, 4:02 AM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
402 AM CDT Sat Aug 8 2020

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-056-090915-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-
Moody-
402 AM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota and east central South Dakota.

.DAY ONE...Today and tonight.

Warm and humid conditions are expected this afternoon with heat
indices in the 90s.

Thunderstorms are expected to form across portions of South Dakota
and Nebraska late this afternoon and move east overnight. Some of
these storms may be strong to severe with gusty winds to around 60
mph the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values will again be in the 90s to near 100 Sunday.
Additional thunderstorm chances are possible Sunday evening and
overnight, some of which may again be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

IAZ001-012-020-031-NEZ013-014-SDZ038-050-052>055-057>071-090915-
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Union-
402 AM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Warm and humid conditions are expected this afternoon with heat
indices in the 90s, to perhaps around 100 south of I-90.

Thunderstorms are expected to develop across central Nebraska and
South Dakota late this afternoon and move east or northeast into the
evening and overnight hours. Some of these storms may be strong to
severe with the potential for strong winds in excess of 70 mph.
Additionally, marginally severe hail, locally heavy rain, and an
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values will again be in the 90s to near 100 Sunday.
Additional thunderstorm chances are possible Sunday evening and
overnight, some of which may again be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm today.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.